FDA: ADHD medications may cause priapism

December 30, 2013

The FDA is warning that methylphenidate products, one type of stimulant drug used to treat attention deficit hyperactivity disorder, may in rare instances cause priapism.

The FDA is warning that methylphenidate products, one type of stimulant drug used to treat attention deficit hyperactivity disorder (ADHD), may in rare instances cause priapism.

The FDA said that based on a recent review of methylphenidate products, it has updated the drug labels and patient medication guides to include information about the rare but serious risk of priapism. Patients who take methylphenidate and develop erections lasting longer than 4 hours should seek immediate medical treatment, the agency advised.

In the FDA’s review, the median age of patients taking a methylphenidate product who experienced priapism was 12.5 years (range, 8 to 33 years). The FDA noted that in a few patients, priapism occurred after an increase in the dosage of methylphenidate, but priapism has also occurred under other conditions, such as during short periods of time when the drug was stopped temporarily, when there was a longer than typical time between doses, or after stopping the drug permanently. Two patients required surgical intervention; one required shunt placement and the other had to have needle aspiration of the corpus cavernosum.

The FDA also noted that the non-stimulant drug atomoxetine (Strattera) has been associated with priapism in young children, teenagers, and adults. Priapism appears to be more common in patients taking atomoxetine than in patients taking methylphenidate products. The FDA said health care professionals should be cautious when considering changing patients from methylphenidate to atomoxetine.

Amphetamine products are also used to treat ADHD, and the FDA said it has received reports of priapism in four patients taking an amphetamine product. However, whether the amphetamine products caused the priapism is uncertain, because all of these patients had been taking other medications that are thought to cause priapism. Therefore, the FDA said it could not conclude that the use of amphetamine products can result in priapism.

To get weekly news from the leading news source for urologists, subscribe to the Urology Times eNews.